Florida, 2024

Damaging Winds and Lightning Strike in Florida, January 27, 2024

January 27, 2024 · NWS TAE · 3 events in 2 counties and zones

A line of strong to occasionally severe thunderstorms ahead of a cold front moved eastward across the Florida panhandle and big bend during the afternoon of January 27th. While most wind gusts along the line were in the 40-50 mph range, isolated areas received slightly stronger winds with isolated wind damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of strong to occasionally severe thunderstorms ahead of a cold front moved eastward across the Florida panhandle and big bend during the afternoon of January 27th. While most wind gusts along the line were in the 40-50 mph range, isolated areas received slightly stronger winds with isolated wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 27, 2:38 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 27, 2:38 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
338 PM EST Sat Jan 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 255 PM EST Sat Jan 27 2024

The surface low and associated cold front that are bringing severe
thunderstorms to the area today will be well north and east of the
area by sunrise. The upper level trough that has been the main
driver of this aforementioned surface low and cold front will
continue to dig southward into the region Sunday, which will lead to
geopotential height falls and gusty conditions across the area.
Surface high pressure over eastern Texas will push into the region
on Sunday in the wake of the upper level upper level trough, which
will aid in the gusty winds, with a tight pressure gradient
developing over the region in conjunction with the aforementioned
height falls. Enough moisture at the 900 mb level will lead to a
very shallow cloud base that will persist through much of the day on
Sunday. This will similarly keep temperatures cool in conjunction
with the cold front passing through the area tonight. Given the cold
air advection pushing into the region in the wake of the cold
frontal passage high temperatures will struggle to reach the low 60s
areawide, with only the SE Big Bend reaching the low 60s for the
region.  Temperatures tonight will fall into the mid to upper 40s
areawide.

&&

.SHORT AND LONG TERM...
(Sunday night through Friday)
Issued at 255 PM EST Sat Jan 27 2024

Dry weather is forecast for this stretch of the forecast.
Ensembles and cluster analysis show upper level troughing moving
east by midweek, allowing for upper level ridging move in from the
west. At the surface northwest flow starts the period off leaving
us with seasonably chilly temperatures Sunday into Monday. Then,
surface high pressure builds along the Gulf for Monday and
Tuesday. A dry frontal passage should pass through midweek, but
will be followed by another round of high pressure.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM EST Sat Jan 27 2024

Guidance has struggled with the evolution of the cloud bases
today, with the area generally clearing out ahead of a developing
line of thunderstorms currently moving into Walton and Geneva
counties. VFR conditions are expected to prevail at ABY, VLD, and
TLH for the next few hours before the line of storms push through
the area. DHN and ECP are currently observing MVFR restrictions,
which are expected to continue through the end of the TAF period.
Once the line of storms moves through region, MVFR to IFR CIGs are
expected to develop behind the line of storms, and will persist
through the end of the TAF period at all terminals before VFR
conditions look to return shortly after 18 UTC Sunday.

&&

.MARINE...
Issued at 255 PM EST Sat Jan 27 2024

A line of showers and thunderstorms will move across the the
waters this afternoon and evening. Frequent lightning, gusty
winds, heavy rain, and waterspouts will be possible with its
passage. Ahead of these storms and the trailing cold front,
moderate to fresh southerly prevail. The cold front is expected
track through tonight and will shift winds to the northwest and
increase to fresh or strong breezes, with near gale force gusts
being possible. Winds will generally hold through Monday morning
before becoming moderate northerly breezes late in the day. High
pressure will expand along the northern Gulf Coast on Monday night
and Tuesday. A dry reinforcing cold front will pass late
Wednesday.

&&

.FIRE WEATHER...
Issued at 255 PM EST Sat Jan 27 2024

The line of thunderstorms will continue to progress through the area
through the remainder of the afternoon and evening. As the storms
push through the area, they are expected to weaken as they enter
into the Big Bend and southwest Georgia along the I-75 corridor. The
cold front will move through the region overnight tonight, which
will lead to moderate to strong northwest flow across the region on
Sunday. Surface high pressure will move into the region Sunday and
into Monday, and looks to remain in place over the southeast through
the end of the work week, which will keep the area dry. There are no
fire weather concerns at this time for the region.

&&

.HYDROLOGY...
Issued at 255 PM EST Sat Jan 27 2024

No major changes to the rainfall forecast this afternoon as a
line of showers and thunderstorms will move through the region
this afternoon and evening. For our central time zones, 0.5 to 1.5
inches of rain are forecast while the eastern time zones range
from 0.15 to 0.80 inches. The PWAT value from our 18Z launch was
1.37 inches. The SPC mesoanalyst page has a 1.4 inches to 1.8
inches, with the heaviest axis over SE AL and the W FL Panhandle.
This could lead to heavier periods of rain in the strongest of
showers or thunderstorms. Nuisance flooding is possible such as
run off issues in urban or poor drainage areas.

Starting late tonight and into Monday, a stretch of dry weather is
forecast. Therefore no flooding is expected during this period.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   48  58  42  60 /  40   0   0   0
Panama City   47  59  41  59 /  20   0   0   0
Dothan        45  55  39  57 /  40   0   0   0
Albany        46  55  41  58 /  60   0   0   0
Valdosta      49  59  42  59 /  60   0   0   0
Cross City    54  63  42  60 /  70   0   0   0
Apalachicola  48  58  42  58 /  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday afternoon for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM Sunday to 10 AM EST Monday for
     GMZ730-765.

     Small Craft Advisory from 11 PM EST /10 PM CST/ this evening to
     10 AM EST /9 AM CST/ Monday for GMZ750-752-755-770-772-775.

&&

NEAR TERM...Bunker
SHORT TERM...KR
LONG TERM....KR
AVIATION...Bunker
MARINE...KR
FIRE WEATHER...Bunker
HYDROLOGY...KR

In the hours before

Special weather statement, Jan 27, 12:51 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1251 PM CST Sat Jan 27 2024

ALZ066>069-FLZ009-011-271945-
Dale AL-Henry AL-Geneva AL-Houston AL-Holmes FL-Jackson FL-
1251 PM CST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DALE...SOUTHWESTERN
HENRY...EASTERN GENEVA...CENTRAL HOUSTON...NORTHWESTERN JACKSON AND
NORTHEASTERN HOLMES COUNTIES THROUGH 145 PM CST...

At 1251 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Hartford to 6 miles east of
Geneva to 10 miles northeast of De Funiak Springs. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Graceville, Headland, Dothan, Fort Novosel, Taylor, Midland City,
Kinsey, Slocomb, Cowarts, Newton, Webb, Pinckard, Malvern, Rehobeth,
Grimes, Avon, Esto, Napier Field, Madrid, and Noma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3090 8582 3098 8569 3108 8561 3123 8560
      3135 8568 3138 8548 3135 8531 3121 8527
      3104 8535 3096 8544 3092 8557
TIME...MOT...LOC 1851Z 239DEG 26KT 3120 8567 3101 8577 3082 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Local storm report, Jan 27, 2:20 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
320 PM EST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Tstm Wnd Gst     1 ENE Gulf Resort Beach 30.23N 85.88W
01/27/2024  M48 MPH          Bay                FL   Mesonet

            Mesonet station XPAN Panama City Beach.

0310 PM     Tstm Wnd Gst     2 N Magnolia Beach      30.19N 85.72W
01/27/2024  M40 MPH          Bay                FL   Mesonet

            Mesonet station 0239W 2.1 N Magnolia Beach
            (WEATHERSTEM).

0310 PM     Tstm Wnd Gst     2 NNE Gulf Lagoon Beach 30.20N 85.77W
01/27/2024  M40 MPH          Bay                FL   Mesonet

            Mesonet station 1494W Fswn Panama City Beach
            Sports Co.

&&
Special weather statement, Jan 27, 2:31 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
231 PM CST Sat Jan 27 2024

ALZ068-069-FLZ009>011-272115-
Geneva AL-Houston AL-Holmes FL-Jackson FL-Washington FL-
231 PM CST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GENEVA...SOUTH
CENTRAL HOUSTON...WESTERN JACKSON...EASTERN HOLMES AND NORTHEASTERN
WASHINGTON COUNTIES THROUGH 315 PM CST...

At 231 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Chipley to near Bonifay to
near Vernon. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood, Vernon, Chipley, Graceville, Bonifay, Marianna, Slocomb,
Bradford, Malone, Cottondale, Greenwood, Alford, Caryville, Wausau,
Esto, Madrid, Westville, Campbellton, Noma, and Whitehead Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for the Panhandle
of Florida.

&&

LAT...LON 3092 8576 3111 8556 3113 8529 3091 8511
      3067 8528 3059 8546 3056 8580 3065 8584
      3077 8584
TIME...MOT...LOC 2031Z 221DEG 40KT 3082 8578 3073 8568 3061 8576

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

97-OLIVER
Special weather statement, Jan 27, 2:38 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
338 PM EST Sat Jan 27 2024

FLZ013>017-026-027-114-115-272130-
Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-
Coastal Franklin FL-Inland Wakulla FL-Leon FL-Coastal Gulf FL-
338 PM EST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT GULF AND CALHOUN COUNTIES IN THE
PANHANDLE OF FLORIDA...NORTHWESTERN WAKULLA...SOUTHWESTERN GADSDEN...
LIBERTY...SOUTHWESTERN LEON AND FRANKLIN COUNTIES IN BIG BEND FLORIDA
THROUGH 430 PM EST/330 PM CST/...

At 338 PM EST/238 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southeast of
Chipley to 8 miles northwest of Stonemill Creek to 12 miles southwest
of Port St. Joe. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastpoint, Apalachicola, Blountstown, Port St. Joe, Stonemill Creek,
Orange, Franklin, Wewahitchka, Bristol, Altha, Rock Bluff,
Honeyville, Jewel Fire Tower, Moose Pond, Clarksville, Ocheesee,
Selman, Abe Springs, Royal Bluff, and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EST/600 PM CST/ for
Big Bend and the Panhandle of Florida.

&&

LAT...LON 2960 8530 3020 8535 3020 8539 3057 8538
      3057 8518 3061 8517 3061 8488 3043 8461
      2973 8476
TIME...MOT...LOC 2038Z 248DEG 37KT 3058 8544 3022 8529 2966 8541

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Local storm report, Jan 27, 2:42 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
342 PM EST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Gst     1 E Saint Andrews State 30.13N 85.72W
01/27/2024  M40 MPH          GMZ750             FL   Mesonet

            Mesonet station XSTA St. Andrew Bay.

&&
Local storm report, Jan 27, 2:43 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
343 PM EST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Gst     2 SSE Saint Joseph Stat 29.76N 85.40W
01/27/2024  E40 MPH          Gulf               FL   Mesonet

            Ambient Weather Station at Cape San Blas
            gusted to 40 mph.

&&

EB

The radar

The Eglin Afb radar (KEVX), 70 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Jackson

When
January 27, 3:14 PM CST
Where
Jackson County, Marianna
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.770, -85.230

Approximately 200 customers lost power in the Marianna area due to a lightning strike.

Thunderstorm Wind, Jackson

When
January 27, 3:14 PM CST
Where
Jackson County, Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.770, -85.230

Several power poles were blown down.

Thunderstorm Wind, Wakulla

When
January 27, 5:05 PM EST
Where
Wakulla County, 1.92 mi WNW of Wakulla
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.240, -84.260

Debris was blown into a power line and resulted in a power outage along Sam Smith Circle.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149623, 1149624, 1149625.